Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 208, NWS Raleigh, NC

August 24, 2000Wayne County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Aug 24, 2000, 5:58 PM EDT for Wayne County, North Carolina. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 24, 2000, 5:58 PM EDT (21:58 UTC)
Expired
Aug 24, 2000, 6:30 PM EDT
In force
32 min
Issued by
NWS Raleigh, NC
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Wayne County, NC

The radar

The Raleigh/Durham radar (KRAX), 56 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 24, 6:15 PM EDTThunderstorm Wind 50 EDudley, NCSeveral trees down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 10.0 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2000-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 124 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2000-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
124 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
953 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

400 
WUUS52 KRAH 242158
SVRRDU
NCC191-242230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
558 PM EDT THU AUG 24 2000

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN WAYNE COUNTY IN NORTH CAROLINA

* UNTIL 630 PM EDT

* AT 558 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES WEST OF MOUNT OLIVE...MOVING EAST AT 25
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   MOUNT OLIVE AT 610 PM EDT
   WALNUT CREEK AT 630 PM EDT

DAMAGING WINDS IN EXCESS OF 58 MPH ARE EXPECTED FROM THIS STORM. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

LAT...LON 3532 7831 3514 7828 3516 7780 3539 7783

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 2:25 PM EDT, 3 hours 33 minutes earlier.

Area forecast discussion, Aug 24, 2:25 PM EDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
225 PM EDT THU AUG 24 2000

PICK AND CHOOSE AMONG THE MODELS WITH NGM OVERALL FAVORED OF THE 12Z
RUNS. APPROACHING VORT ON SATELLITE DIFFICULT TO PIN DOWN BUT ETA
LOOKS TOO FAST AND TOO STRONG BASED ON REALITY. ETA ALSO TOO
AGGRESSIVE WITH SURFACE TROUGHING AT 18Z. HOWEVER NGM LOOKS TOO
STRONG WITH THE LOW DEVELOPMENT TONIGHT AND FRIDAY BUT LOCATION
REASONABLE. 200 MB DIVERGENCE IS SIGNIFICANT ON MODELS WITH TIMING
DIFFERENCES. AVN LOOKING POOREST IN DRIVING FIELD TOO FAR SOUTH AND
TOO FAST BUT ALL AGREE ON SOMETHING BEFORE MIDNIGHT.

BEST PCPN CHANCES LOOK TO BE AFTER 2130Z WITH THE NORTH SLIGHTLY
MORE FAVORED. ROUGHLY THINKING 60 N AND 50 S. MOST IF NOT ALL PCPN
EAST OF OUR AREA NEAR MIDNIGHT. LOW LEVEL MOISTURE SLOW TO DISSIPATE
AND DRYING ALOFT NOT SEVERE SO WIDESPREAD DENSE FOG NOT EXPECTED
TONIGHT BUT RESIDUAL CLOUDINESS COULD LINGER FOR SOME TIME...
SUPPRESSING HIGH TEMPERATURES FRIDAY.

WITH NORTHEAST FLOW AROUND SLOWLY EXITING SURFACE LOW... CLOUDS WILL
MOSTLY DISSIPATE AND DEWPOINTS DROP FRIDAY NIGHT. FWCS OVERALL LOOK GOOD
AND FORECAST WILL GENERALLY BE CLOSE.

ON SATURDAY ETA AGAIN LOOKS TOO FAST WITH VORT AND AVN/MRF
INDICATING A VORT INTO THE PIEDMONT BEFORE SUNSET. AVN/MRF HAVE BEEN
CONSISTENT BUT MOISTURE APPEARS LACKING. WILL LIKELY LEAVE SATURDAY
DRY AND HAVE ISOLATED PM TSTMS IN ALL PERIODS OF THE EXTENDED.

.RAH...NONE.

RLH

In the hours before

Special weather statement, Aug 24, 5:05 PM EDT, 53 minutes before
SEVERE WEATHER OUTLOOK FOR CENTRAL NORTH CAROLINA
NATIONAL WEATHER SERVICE RALEIGH NC
505 PM EDT THU AUG 24 2000

NCZ007>011-021>028-038>043-073>078-083>086-088-089-250110-
ALAMANCE-ANSON-CHATHAM-CUMBERLAND-DAVIDSON-DURHAM-EDGECOMBE-
FORSYTH-FRANKLIN-GRANVILLE-GUILFORD-HALIFAX-HARNETT-HOKE-JOHNSTON-
LEE-MONTGOMERY-MOORE-NASH-ORANGE-PERSON-RANDOLPH-RICHMOND-SAMPSON-
SCOTLAND-STANLY-VANCE-WAKE-WARREN-WAYNE-WILSON-
INCLUDING FAYETTEVILLE...DURHAM...WINSTON-SALEM...
GREENSBORO...HIGH POINT...ROCKY MOUNT...CHAPEL HILL...RALEIGH...
GOLDSBORO

...A RISK OF SEVERE THUNDERSTORMS ACROSS MOST OF CENTRAL
NORTH CAROLINA THIS EVENING...

.SKYWARN SPOTTERS...
SKYWARN SPOTTER ACTIVATION WILL LIKELY BE REQUIRED IN THE TRIAD
AND TRIANGLE AREAS AS WELL AS THE FAYETTEVILLE VICINITY. SPOTTERS
ARE ENCOURAGED TO REPORT THREATENING WEATHER OF ANY KIND TO THE
NATIONAL WEATHER SERVICE.

.SYNOPTIC PATTERN...
AN UNSTABLE AIRMASS COVERS CENTRAL NORTH CAROLINA LATE THIS
AFTERNOON. MEANWHILE AN UPPER LEVEL DISTURBANCE OVER THE
LOWER OHIO VALLEY WILL CROSS CENTRAL NORTH CAROLINA THIS
EVENING. THIS DISTURBANCE COUPLED WITH THE UNSTABLE AIR
ALREADY OVER THE REGION WILL SUPPORT SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS ACROSS CENTRAL NORTH CAROLINA THIS
EVENING.

.HAZARDOUS WEATHER DETAILS...
THE MAIN SEVERE WEATHER THREAT WILL BE DAMAGING WINDS AND
LARGE HAIL. THE THREAT FOR SEVERE STORMS APPEARS TO BE HIGHEST
BETWEEN THE HOURS OF 6 PM AND 12 MIDNIGHT.

STAY TUNED TO NOAA WEATHER RADIO FOR ADDITIONAL STATEMENTS OR
POSSIBLE WATCHES AND WARNINGS.

WSS/GIH/SEB

N

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 6:41 PM EDTSevere Thunderstorm WarningRAHWayne49 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.